NAPLES, Fla. - Health officials and the government is warning doctors and hospitals not to use any steroids from a specialty pharmacy that made the steroid suspected in a meningitis outbreak.
The FDA says the New England Compounding Center in Massachusetts conducted a voluntary recall of 3 lots of Methylprednisolone.
The meningitis outbreak has already killed 5 people and is linked to steroid injections.
Doctor Jose Campoamor with Florida Pain Center of Naples does at least 2 dozen injections a day. He treats patients for neck and back pain. Recently, his patients have called concerned about meningitis.
"We have been inundated with phone calls yesterday and today. Patients are very concerned, " said Dr. Jose Campoamor.
Patients at the Florida Pain Center have nothing to worry.
"Patients shouldn't have any concern because we don't use that drug(Methylprednisolone Acetate) and we have never used it," said Dr. Campoamor.
Health officials are warning other doctors and hospitals not to use the steroid suspected in the meningitis outbreak. All patients who got sick received steroid shots for back pain.
At least 5 people have died and more than 2 dozen people are sick from this rare type of meningitis. The meningitis has been found in at least 6 states including Virginia, Maryland, North Carolina. There's been at least 2 cases in Florida and even more in Tennessee where a Nashville clinic received the largest shipment of the steroid.
Dr. Kathleen Taylor of ER QuickCare in Naples describes the symptoms.
"Headache, fever, stiff neck, difficulty with balance," said Dr. Taylor.
The meningitis making people sick this time is caused by a fungus which health officials suspect may have been in the steroid.
"Meningitis in the inflammation of the lining of the brain and spinal cord. It could be fatal if not treated promptly," said Dr. Campoamor.
More new cases are expected to be reported in the coming days. The incubation period for meningitis is anywhere from 2 to 28 days.
Fungal meningitis is treated with high-dose antifungal medications.